Temazepam Overdose

Depressed young man

Temazepam is a prescription medication used to treat insomnia. It is usually used for short-term treatment, between seven and 10 days. Temazepam is part of the benzodiazepine drug class.

Benzodiazepines have sedative effects on the central nervous system. The benzodiazepine drug class treats conditions like anxiety, seizures, insomnia and muscle spasms. Benzodiazepines can be addicting so it is important to take them only as directed and for the shortest duration necessary.

Temazepam is commonly prescribed in 15 to 30 mg doses, although some people respond well to 7.5 mg doses. It is available in capsule form and may be known as the brand name, Restoril.

Because of the addictive properties and effects on the central nervous system, overdosing on temazepam is a concern.

Can You Overdose on Temazepam?

Like many prescription medications, overdosing is possible with temazepam. Certain factors make an overdose more likely.

Taking a dose higher than prescribed, especially if you have not taken the medication previously, increases the risk of overdose. Additionally, pairing temazepam with other central nervous system depressants increases overdose risk. Other central nervous system depressants include:

  • Other benzodiazepines like diazepam or alprazolam
  • Sleep agents like Ambien (zolpidem) or Lunesta (eszopiclone)
  • Barbiturates like phenobarbital
  • Opioids
  • Alcohol

Temazepam Overdose Symptoms

A temazepam overdose occurs through central nervous system depression. An overdose is a medical emergency. If one is suspected, 911 should be called immediately. A temazepam overdose can be reversed with proper medical treatment.

Symptoms of a temazepam overdose include:

  • Excessive sedation
  • Staggered movement
  • Nausea or vomiting
  • Difficulty breathing
  • Slow, shallow breathing

Can You Die From a Temazepam Overdose?

Temazepam overdoses are dangerous and can result in death. In an overdose, breathing slows or stops to the point where oxygen cannot be delivered to the rest of the body, including the brain.

There are some strategies for avoiding temazepam overdose. These include:

 

  • Do not take more than the prescribed dose
  • Do not use other people’s prescriptions medications
  • Do not use temazepam with other central nervous system depressants

Temazepam is dangerous when not used as prescribed, and it is an addictive medication. If you or a loved one live with addiction, contact The Recovery Village today. Through individualized treatment programs, patients receive treatment that addresses addiction and any co-occurring mental health disorders. Start your healthier future today.

Sources:

  1. National Institute on Drug Abuse. “Prescription CNS Depressants” March 2018. Accessed March 16, 2019.
  2. US National Library of Medicine. “Temazepam” September 15, 2018. Accessed March 16, 2019.
  3. Actavis Pharma. “Temazepam Package Insert” May 2017. Accessed March 16, 2019.